Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Cheyenne, WY

July 2, 2020Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2020, 4:12 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 4:12 PM MDT (22:12 UTC)
Expired
Jul 2, 2020, 5:00 PM MDT
In force
48 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Box Butte County, NE, Dawes County, NE

The radar

The Rapid City radar (KUDX), 182 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:20 PM MDTHAIL 1.758 Se Crawford, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1543 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WUUS55 KCYS 022212
SVRCYS
NEC013-045-022300-
/O.NEW.KCYS.SV.W.0071.200702T2212Z-200702T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
412 PM MDT Thu Jul 2 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Box Butte County in the Panhandle of Nebraska...
  Southern Dawes County in the Panhandle of Nebraska...

* Until 500 PM MDT.

* At 412 PM MDT, a severe thunderstorm was located 9 miles southeast
  of Crawford, or 22 miles southwest of Chadron, moving southeast at
  15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Box Butte Campground, Box Butte Dam and Marsland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4256 10347 4273 10331 4253 10279 4223 10327
TIME...MOT...LOC 2212Z 308DEG 12KT 4258 10330 

HAIL...1.50IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
032 
WWUS55 KCYS 022224
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
424 PM MDT Thu Jul 2 2020

NEC013-045-022300-
/O.CON.KCYS.SV.W.0071.000000T0000Z-200702T2300Z/
Box Butte NE-Dawes NE-
424 PM MDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN BOX BUTTE AND SOUTHWESTERN DAWES COUNTIES...

At 423 PM MDT, a severe thunderstorm was located 11 miles southeast
of Crawford, or 26 miles southwest of Chadron, moving southeast at 10
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. Golf ball sized hail was reported 
         8 miles southeast of Crawford at 420 PM MDT. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Box Butte Campground, Box Butte Dam and Marsland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4256 10347 4266 10337 4249 10286 4223 10327
TIME...MOT...LOC 2223Z 309DEG 10KT 4253 10333 

HAIL...1.75IN
WIND...60MPH
 
$$

Hammer
021 
WWUS55 KCYS 022238
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
438 PM MDT Thu Jul 2 2020

NEC013-045-022300-
/O.CON.KCYS.SV.W.0071.000000T0000Z-200702T2300Z/
Box Butte NE-Dawes NE-
438 PM MDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN BOX BUTTE AND SOUTHWESTERN DAWES COUNTIES...

At 438 PM MDT, a severe thunderstorm was located 8 miles west of Box
Butte Campground, or 26 miles southwest of Chadron, moving southeast
at 15 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Radar indicated. This storm has a history of producing very 
         large and destructive hail. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Box Butte Campground, Box Butte Dam and Marsland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4256 10347 4266 10337 4249 10286 4223 10327
TIME...MOT...LOC 2238Z 308DEG 12KT 4250 10328 

HAIL...2.75IN
WIND...60MPH
 
$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:41 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 2, 2:41 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
241 PM MDT Thu Jul 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 218 PM MDT Thu Jul 2 2020

A few storms trying to pop up along and near the Wyoming-Nebraska
border as of 2 PM. Otherwise, skies are generally clear to partly
cloudy. Dewpoints are 30 degrees or less across Wyoming, but get
as high as 60-70 degrees across the northern and southern
portions of the Nebraska Panhandle. There is a chance of strong
to severe storms developing across these two portions of the
Panhandle, but these chances are isolated at best. Under a stiff
southerly flow that has continued wind gusts into the 20-30 mph
range across the Panhandle today, some midlevel moisture has been
able to sneak into the region. With a deep, dry surface layer
intact, strong, gusty winds will be the primary threat should a
thunderstorms develop, but areas across Niobrara, Sioux, Box
Butte, Dawes, Morrill and Cheyenne Counties all display sufficient
shear and CAPE for hail greater than an inch to be considered a
secondary threat. Also need to note that any storm will be
unlikely to produce much, if any precipitation, therefore, looking
at dry lightning as a primary concern as well. Best chances for
occurrence will be between 3-7 pm, as also indicated by hires
model output at this time. Areas near any vertically building
storms will have to stay alert for any outflow boundaries that may
develop.

Storm potential diminishes quickly before sunset, just as a strong
low-level jet redevelops overnight across the Panhandle. This
will lead to increasing daytime humidities across the Pinwheeled
and areas in Wyoming near the Nebraska border. Looking at a repeat
of this afternoon's conditions and storm potential tomorrow and
again Saturday as the upper level ridge to the east builds
further westward day-by-day. Overnight low-level jet winds will
kick up each night, moving progressively west, and with that, an
expansion of moisture further to the west, for afternoon
thunderstorm potential inching further west day-by-day for the
beginning of this holiday weekend. As moisture continues to build
in, we may see better shower potential across the far eastern
portion of the region, but strong gusty winds will remain the
primary threat with these storms with inverted-v profiles
remaining with us. Note that as the region has been under a dry
spell for quite some time, that between dry thunderstorm potential
and dry fuels/vegetation, fire starts are a true concern this
holiday weekend. If holiday plans include setting off fireworks,
do so in a safe manner and look up your area's latest burn
restrictions.

.LONG TERM...(Friday night through Thursday)
Issued at 218 PM MDT Thu Jul 2 2020

Warm temperatures will hold across the CWA this period with the
upper pattern featuring an upper high over the desert sw through
Monday then edging a little northeast and into this area by
midweek. There will be daily chances for showers and tstms Sunday
through Tuesday as weak impulses move by on the top of the upper
high. Convection should be more isolated for Weds and Thursday as
the upper high builds closer and mid level temperatures warm.
Winds light for the most part which will alleviate fire weather
concerns somewhat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday morning)
Issued at 1114 AM MDT Thu Jul 2 2020

VFR conditions prevailing at all sites through the period. Isolated
showers and tstms possible over the Neb Panhandle from about mid-
afternoon into this evening. Otherwise some gusty southerly winds a
cross the area into this evening with some gusts to near 30 kts at
times.

&&

.FIRE WEATHER...
Issued at 218 PM MDT Thu Jul 2 2020

Dry conditions continue in the near-term as a warm southwest flow
aloft sets in across southeast Wyoming and the west Nebraska
Panhandle. Daily chances for afternoon LAL 2/6 thunderstorms,
inching further west by the day over the course of the weekend.
Overnight low-level jet will bring strong overnight winds to the
Panhandle; otherwise, wind gusts will be generally less than 25
mph for the next few days during peak heating. Humidities in the
teens will persist across portions of southeast WY through the
period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...AB
Hazardous weather outlook, Jul 2, 2:45 PM MDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
245 PM MDT Thu Jul 2 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
032045-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
245 PM MDT Thu Jul 2 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms will continue through this
evening. A few strong to severe storms are possible across the
Nebraska Panhandle, and into Niobrara County. Main threats will
be strong downburst winds, but hail will also be possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered thunderstorms are possible through the
weekend.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>116-032045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
245 PM MDT Thu Jul 2 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Warm and dry conditions will result in elevated fire weather
conditions as wind gusts to 25 MPH, paired with low humidities are
expected. Thunderstorms will generally be dry thunderstorms as
well.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Elevated fire weather conditions and isolated thunderstorms are
possible through the weekend.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 2, 2:44 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
244 PM MDT Thu Jul 2 2020

NEZ095-022130-
North Sioux NE-
244 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX COUNTY UNTIL 330 PM
MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrison, or 35 miles east of Lusk, moving northeast at 10 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of central Sioux
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4256 10377 4262 10387 4274 10375 4266 10361
TIME...MOT...LOC 2043Z 223DEG 10KT 4262 10379

Emanuel
Local storm report, Jul 2, 3:24 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
324 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             CRAWFORD                42.69N 103.41W
07/02/2020  E0.75 INCH       DAWES              NE   TRAINED SPOTTER

&&

RUBIN
Special weather statement, Jul 2, 3:24 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
324 PM MDT Thu Jul 2 2020

NEZ002-095-022215-
Dawes NE-North Sioux NE-
324 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWES AND EAST CENTRAL
SIOUX COUNTIES UNTIL 415 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm over
Crawford, or 22 miles southwest of Chadron, moving northeast at 15
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crawford, Whitney Lake, Fort Robinson Campground, Whitney and Fort
Robinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4247 10341 4269 10364 4294 10325 4254 10301
TIME...MOT...LOC 2124Z 232DEG 12KT 4269 10341

Hammer
Special weather statement, Jul 2, 3:38 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
338 PM MDT Thu Jul 2 2020

NEZ021-022230-
Morrill NE-
338 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORRILL COUNTY UNTIL
430 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm over
Redington, or 27 miles southeast of Scottsbluff, moving northeast at
10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bridgeport, Bayard, Northport, Court House And Jail Rocks, Bridgeport
State Recreation Area, Redington and South Bayard Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4151 10329 4162 10335 4177 10334 4178 10310
      4161 10298
TIME...MOT...LOC 2138Z 217DEG 10KT 4160 10327

Hammer
Local storm report, Jul 2, 3:40 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             LORENZO                 41.03N 103.05W
07/02/2020  E1.50 INCH       CHEYENNE           NE   CO-OP OBSERVER

&&

RUBIN
Local storm report, Jul 2, 3:55 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             REDINGTON               41.59N 103.30W
07/02/2020  E0.88 INCH       MORRILL            NE   TRAINED SPOTTER

&&

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:44 PM MDTSpecial Weather StatementCYSSioux46 min
Jul 2, 3:24 PM MDTSpecial Weather StatementCYSDawes51 min
Jul 2, 3:29 PM MDTSevere Thunderstorm WarningCYSCheyenne46 min
Jul 2, 3:38 PM MDTSpecial Weather StatementCYSMorrill52 min
Jul 2, 4:21 PM MDTSpecial Weather StatementCYSCheyenne39 min
Jul 2, 4:41 PM MDTSpecial Weather StatementCYSMorrill49 min
Jul 2, 4:48 PM MDTSevere Thunderstorm WarningCYSMorrill42 min
Jul 2, 4:59 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes61 min
Jul 2, 5:14 PM MDTTornado WarningCYSBox Butte, Dawes46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.